A nerve agent similar to sarin or novichok is the most likely substance used in the suspected poisoning of Russian oligarch Roman Abramovich, an expert has said.
The Chelsea owner, who has been sanctioned by the UK Government due to his ties with Vladimir Putin, suffered with painful eyes and skin inflammation for several hours after leaving the Ukrainian capital city, according to Bellingcat and the Wall Street Journal.
These symptoms, they say, are consistent with poisoning by three possible chemicals: porphyrins, bicyclic substances or organophosphates.
However, an anonymous US official told Reuters the bout of ill health was not due to poisoning but “environmental factors”. Precisely what those factors are, or could be, remain unknown.
Organophosphates are a group of chemicals traditionally used as pesticides that have been repurposed as nerve agents since the Second World War, when sarin was first used.
The chemicals work by interfering with the production of an enzyme called acetylcholinesterase which is essential for nerve cells to function properly.
This leads to the body being unable to transmit signals throughout the body, leading to ubiquitous disruption and distress and, ultimately, death if the dose is large enough.
These were the most likely chemicals used to poison Mr Abramovich, Colonel Hamish de Bretton-Gordon, ex-UK and Nato commander of CBRN forces, told The Telegraph.
“It looks as though the chemical weapon used was an organophosphate, which, in effect, is a nerve agent,” he said.
“It’s very similar modus operandi to GRU operations against Litvinenko and Sergei Skripal and FSB operations against Alexi Navalny. It does smell of Russia and we’ll have to wait and see if any medical records emerge.”
He added that the poisoning must have been “a fairly small dose” because the people survived, and it remains unknown if they were treated with atropine, an antidote.
Symptoms of organophosphate poisoning start just hours after exposure and include sweating, memory loss, confusion and headaches, similar to those reported to have been suffered by Mr Abramovich.
Porphyrin build up is another compound which may have been used to make Mr Abramovich and his party ill, according to experts who spoke to Bellingcat.
They are a group of chemicals which can cause damage to the liver and the nervous system via inhibition of heme production.
Heme is an essential molecule in the body as it is the precursor to haemoglobin, the molecule that attracts iron and therefore transports blood – and oxygen – around our body.
Porphyria is a condition where a person suffers from heme production issues and experiences symptoms such as nausea, chest pain, breathing issues, urination problems, and swollen and painful skin. Vincent van Gogh is believed to have suffered with this condition.
Lead poisoning is often mistaken for porphyria as they have much the same list of non-specific symptoms (abdominal pain, fatigue, anorexia, constipation, headache, irritability, and insomnia) and both work by interfering with heme production.
Bicyclic substances are also being touted as a possible cause of the poisoning and are a range of chemicals that include amatoxins, the active compound in poisonous mushrooms like the death cap.
There are at least nine known amatoxins and they rapidly flush through a person’s system as they are easily absorbed once in the body.
A person who has ingested these chemicals could die in a matter of hours if the dose is sufficient, and suffer symptoms ranging from liver and kidney damage to headaches, skin irritation and nausea.
They primarily target the liver and cause the same symptoms as both organophosphates and porphyrins.
The post The three chemicals that could have been used to ‘poison’ Roman Abramovich appeared first on The Telegraph.Last Update: Mon, 28 Mar 22 19:42:08